Alert archive / Pennsylvania / High Wind Watches in 2024

High Wind Watch 2, NWS State College, PA

February 27, 20245 counties in Pennsylvania

NWS State College, PA issued this high wind watch at Feb 27, 2024, 2:47 PM EST for 5 counties in Pennsylvania. It took effect at Feb 28, 2024, 1:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 27, 2024, 2:47 PM EST (19:47 UTC)
In effect from
Feb 28, 2024, 1:00 PM EST
Expired
Feb 28, 2024, 4:00 AM EST
In force
Issued by
NWS State College, PA

Counties Bedford County, PA, Blair County, PA, Cambria County, PA, Fulton County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 95 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2024-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2024-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1854 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this high wind watch went out at Feb 27, 11:26 AM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Feb 27, 11:26 AM EST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service State College PA
1126 AM EST Tue Feb 27 2024

.SYNOPSIS...
-Unseasonably mild/Spring-like and breezy into midweek
-Periods of rain showers Tuesday; steadier rain Wednesday
-Turning windy and sharply colder later Wednesday into Thursday
-Mild pattern resumes post-Leap Day as calender flips to March

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
1045AM/1545UTC: Updated POPs for convective band moving into
Laurel Highlands from southwest PA and WV/MD panhandles.
Embedded t-storms are elevated, but still producing 20-35kt sfc
gusts per upstream obs VVS/PIT/MGW/AGC. Small hail has also been
reported. Hires guidance tracks this band into central PA and
weakening with eastern extent.

Previous Discussion Issued: 500 AM EST Tue Feb 27 2024

Several bouts of showers and thunderstorms will move through the
area today on the heels of a strengthening low level jet and the
approach of a complex low pressure system.

Expect an area of showers and thunderstorms to develop move into
my far western zones later this morning. These will dissipate as
they move across the Laurel mountains and run into a more stable
low level airmass.

After this break, another area of showers and thunderstorms will
move along a warm frontal boundary across PA. By the time they
arrive in central PA, convection may be elevated above the
stable low level air. Some of the storms could be strong over
the Laurels with small hail possible.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH THURSDAY/...
Showers and storms continue to move into the eastern portion of
the forecast area overnight. Temperatures will be
extraordinarily mild, with lows in the 45-55F range (which is
25-30F above our average lows, and even above our normal highs
in late February!).

A round of gusty showers with embedded thunder is expected with
the passage of a sharp cold front on Wednesday. Strong forcing
and pwats 2-3SD above climo supports 90-100 PoPs Wednesday.
However, widespread cloud cover and limited model CAPE
currently points to a low threat of severe weather. Ensemble
plumes and multi-model blends still indicate rainfall totals of
0.5-1.5 inches from 12Z Tue to 00Z Thu.

Widespread non-convective strong winds are likely along and
behind the cold front Wednesday PM. Bufkit soundings and plumes
indicate the potential of 40kt+ gusts, signaling an increasing
probability for a wind advisory.

As colder air rushes in behind the front Wed eve/night,
lingering rain could change over to a period of snow for many
locations. We will also have to monitor the potential for a
flash freeze, with temperatures expected to plummet from NW to
SE in the wake of the strong frontal passage.

A brisk and cold west-northwest flow should maintain some lake
effect snow showers into Thursday across the nrn mtns. However,
anticyclonic flow at the surface and low inversion heights
suggest accumulations should be minor.

In the wake of the departing low-pressure system, relatively
cold and dry air will be advected into the region on Thursday
with breezy winds throughout the day. Temperatures on Thursday
afternoon will be -25 to -35F compared to Wednesday afternoon,
with wind chills making it feel even colder.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
After a chilly Thursday night, a warming trend will begin on
Friday as southerly flow develops. Given the continuation of
broad ridging in the eastern CONUS, there is high confidence in
the warming trend continuing through early next week as March
begins like most of winter was - mild!

By Friday night, weak troughing aloft will help promote
unsettled weather for parts of Pennsylvania. Model uncertainty
remains regarding the formation and strength of a surface low
off the coast, but have included slight chances for
precipitation across southern and central PA Friday night
through the weekend. Temperatures will support precipitation
falling mainly as rain, though some snow cannot be ruled out on
the northern edge of precipitation.

A nearby upper level shortwave trough and mid-Atlantic surface
low pressure system, leading to a period of easterly flow,
could keep things a bit cloudy and unsettled heading into next
week. Will then watch a larger upper trough developing off to
our west for early-mid week, eventually bringing our next chance
of rain while keeping temperatures very mild ahead of it.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
Prevailing VFR conds throughout much of the morning ahead of
multiple rounds of -SHRA and possible TSRA across the western
airfields. Onset of restrictions will be fairly quick, with
lowered cigs and vsby as the first round of moisture moves
north-to-south across central PA in the 17-20Z timeframe. There
is some timing discrepancies in recent model guidance with the
bulk of guidance showing later onset of precip/restrictions thus
have leaned closer to NAM/GLAMP guidance for onset timing.

Widespread IFR conds (moderate, 50-60%, confidence) are
expected this evening (with onset in the 00Z-03Z Wednesday
timeframe) and throughout the overnight hours. TSRA seems more
plausible in this timeframe across NW PA (BFD) and potentially
further west towards UNV. Have limited to VCTS as there is some
uncertainty in exact timing and coverage at this time.

LLWS becomes likely (>80% confidence) after 00Z Wednesday for
all the airfields across central PA. There is some potential for
onset slightly earlier, but lowered confidence prior to 00Z
Wednesday so have opted to keep this timeframe out of the TAFs
at this time.

Outlook...

Wed...Scattered showers during the day. Cold front passage
Wednesday aftn/evening with winds shifting 180 to 270 and
gusting 30-40kts. Restrictions in rain to snow along front.
Lingering MVFR NW mountains.

Thu-Fri...MVFR/IFR clouds NW. No sig wx elsewhere.

Fri PM-Sat...Rain possible southern tier.

&&

.CLIMATE...
Spring-like warmth will last through midweek before a sharp cool
down for Leap Day. Temperatures are forecast to be unseasonably
mild and may approach daily records in some places. Here are
the daily record max temperatures for select sites in central
PA:

*New daily record max temp of 58 degrees was set at Bradford
 yesterday 2/26. This broke the previous record of 55 set back
 in 1976.

Tuesday, February 27:
---------------------
Harrisburg: 	78/1997
Williamsport:	69/1997
State College: 	73/1997
Altoona: 		74/1997
Bradford:		61/1997

Wednesday, February 28:
-----------------------
Harrisburg: 	68/1976
Williamsport:	68/2016
State College: 	63/2016
Altoona: 		64/2018
Bradford:		59/2018

A few daily high minimum temperatures are possible on Wednesday.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl/Evanego/Tyburski
SHORT TERM...Steinbugl/Evanego/Tyburski
LONG TERM...Guseman/Banghoff/Evanego/Morrow
AVIATION...NPB
CLIMATE...Steinbugl
Hazardous weather outlook, Feb 27, 5:33 AM EST, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
533 AM EST Tue Feb 27 2024

PAZ028-036-049>053-056>059-063>066-281045-
Juniata-Franklin-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
533 AM EST Tue Feb 27 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind gusts over 40 mph are possible Wednesday evening through
Wednesday night. The breezy conditions could blow around unsecured
items and result in difficult driving conditions for high profile
vehicles.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-010-011-017-024-033-281045-
Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset-
533 AM EST Tue Feb 27 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong thunderstorms with small hail are possible later this morning
and then again during the evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind gusts over 40 mph are possible Wednesday afternoon through
Wednesday night. The breezy conditions could blow around unsecured
items and result in difficult driving conditions for high profile
vehicles.

Plummeting temperatures Wednesday night along with snow showers
could result in a flash freeze and locally hazardous driving
conditions.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ006-012-018-019-025>027-034-035-037-041-042-045-046-281045-
Potter-Northern Clinton-Northern Centre-Southern Centre-Blair-
Huntingdon-Mifflin-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-
533 AM EST Tue Feb 27 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind gusts over 40 mph are possible Wednesday evening through
Wednesday night. The breezy conditions could blow around unsecured
items and result in difficult driving conditions for high profile
vehicles.

Plummeting temperatures Wednesday night along with snow showers
could result in a flash freeze and locally hazardous driving
conditions.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 2:47 PM ESTWind AdvisoryCTPAdams, Bedford, Blair, Cambria, Cameron, Centre and 27 more37 hr

Nearby

High Wind Watches in Pennsylvania, 2024Every high wind watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.